Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 150, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2005, 11:50 PM CDT for Cowley County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2005, 11:50 PM CDT (04:50 UTC)
- Expired
- Jun 16, 2005, 12:12 AM CDT
- In force
- 22 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 10:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 160450
SVRICT
KSC035-160545-
/O.NEW.KICT.SV.W.0150.050616T0450Z-050616T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUN 15 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1245 AM CDT.
* AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
ATLANTA TO WINFIELD TO 10 MILES NORTHWEST OF ARKANSAS CITY...MOVING
SOUTHEAST AT 45 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ARKANSAS CITY...ATLANTA...BURDEN...CAMBRIDGE...DEXTER...MAPLE
CITY...WINFIELD...ROCK...STROTHER FIELD AIRPORT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3745 9709 3751 9708 3721 9713 3700 9711
3701 9656 3746 9655
$$
COX2 follow-up statements
000
WWUS53 KICT 160501
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT THU JUN 16 2005
KSC035-160545-
/O.CON.KICT.SV.W.0150.000000T0000Z-050616T0545Z/
COWLEY KS-
1202 AM CDT THU JUN 16 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR COWLEY COUNTY UNTIL
1245 AM CDT...
AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS TO AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BURDEN TO 8 MILES WEST OF DEXTER TO ARKANSAS CITY...
AND MOVING SOUTHEAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR DEXTER BY 1210 AM CDT.
THE TOWNS OF CAMBRIDGE AND MAPLE CITY ARE ALSO IN THE PATH OF THIS
LINE OF SEVERE THUNDERSTORMS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3745 9709 3751 9708 3721 9713 3700 9711
3701 9656 3746 9655
$$
COX000
WWUS53 KICT 160512
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1212 AM CDT THU JUN 16 2005
KSC035-160522-
/O.CAN.KICT.SV.W.0150.000000T0000Z-050616T0545Z/
COWLEY KS-
1212 AM CDT THU JUN 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR COWLEY COUNTY HAS BEEN
CANCELLED...
AT 1207 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.
LAT...LON 3745 9709 3751 9708 3721 9713 3700 9711
3701 9656 3746 9655
$$
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:30 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 15, 10:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1030 PM CDT WED JUN 15 2005 .UPDATE... FORECAST HIGHLIGHT: SEVERE THUNDERSTORMS WITH DESTRUCTIVE WINDS TO RAKE MOST OF SOUTH-CENTRAL KS TONIGHT. TONIGHT: ONLY CHANGES TO INHERITED FORECAST WERE TO FINE-TUNE POPS, WEATHER DESCRIPTORS & QPF, PRIMARILY ACROSS SOUTH-CENTRAL KS WHERE DANGEROUS LINE OF SEVERE TSRA IS SURGING SE 45MPH. UPDATED ZONES HAVE BEEN ISSUED. && .PREV DISCUSSION... /ISSUED 314 PM CDT WED JUN 15 2005/ .DISCUSSION... MAIN CONCERNS ARE THUNDERSTORM CHANCES FOR TONIGHT ON INTO FRIDAY. TONIGHT: LOOKS AS THOUGH CONDITIONS ARE SETTING UP FOR A MCS TO DEVELOP SOMEWHERE IN WESTERN KANSAS THEN MOVE ACROSS THE FORECAST AREA TONIGHT. THIS AFTERNOON DEWPOINTS WERE IN THE 60S THROUGH WESTERN KANSAS AND THE AIR MASS IS VERY UNSTABLE THROUGH THAT AREA. SPC HAS MUCH OF THE HIGH PLAINS OUTLOOKED FOR SEVERE WEATHER. ONCE THUNDERSTORMS DEVELOP, MODELS HAVE BEEN FAIRLY CONSISTENT IN DEVELOPING AN MCS IN WESTERN KANSAS, THEN MOVE IT ACROSS OUR FORECAST AREA TONIGHT AND INTO THURSDAY. THE MAIN CONCERN WITH THESE STORMS WILL BE HEAVY RAIN AND WILL USE THAT WORDING IN THE FORECAST. DO NOT ANTICIPATE ISSUING A FLOOD WATCH AT THIS POINT IN TIME, BUT WILL NEED TO BE MONITORED. THE STORMS WILL ALSO NEED TO BE WATCHED FOR THE POTENTIAL OF SOME LARGE HAIL AND GUSTY WINDS TONIGHT. THURSDAY: THE MCS SHOULD BE INTO SOUTHEAST KANSAS BY MORNING, THEN MOVE INTO ARKANSAS DURING THE DAY. KEPT THE CHANCE OF THUNDERSTORMS IN THE LIKELY CATEGORY FOR SOUTHEAST KANSAS DURING THE MORNING HOURS. ELSEWHERE THUNDERSTORMS POPS IN THE CHANCE CATEGORY. MAIN REASON FOR THIS IS THAT OUTFLOW BOUNDARIES WILL LIKELY COME OFF THE MCS. WITH THE AIR MASS REMAINING UNSTABLE, THESE BOUNDARIES WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. MAINLY SOUTHEAST KANSAS, SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND WINDS. CLOUD COVER SHOULD KEEP HIGH TEMPERATURES DOWN JUST A BIT, WITH HIGHS IN THE 80 TO 85 DEGREE RANGE. THURSDAY NIGHT: WITH THE AIR MASS REMAINING UNSTABLE, WITH AFTERNOON HEATING, SHOULD ONCE AGAIN SEE THUNDERSTORMS FIRE OFF IN THE HIGH PLAINS THEN TRACK ACROSS CENTRAL AND SOUTHEAST KANSAS DURING THE NIGHT-TIME HOURS. RIGHT NOW AM KEEPING THE POPS IN THE CHANCE CATEGORY, BUT LATER FORECASTS MAY NEED TO BUMP THIS UP AND CONSIDER FLOOD WATCH HEADLINES, ESPECIALLY IF WE GET THE HEAVY RAIN TONIGHT. FRIDAY THROUGH SATURDAY: THUNDERSTORM CHANCES SHOULD CONTINUE INTO FRIDAY MORNING THEN FINALLY COME TO AN END AS THE H5 RIDGE BEGINS BUILDING OVER THE SOUTHERN AND CENTRAL PLANS. HIGH TEMPERATURES ON FRIDAY WILL BE MILD WITH HIGHS ONLY IN THE 80-85 DEGREE RANGE. FRIDAY EVENING AND INTO SATURDAY, SURFACE WINDS WILL BECOME MORE SOUTHERLY AND INCREASE INTO THE 10 TO 20 MPH RANGE. THE SOUTHERLY FLOW WILL AIDE IN WARMING THE LOWER ATMOSPHERE AND BY FRIDAY EVENING 700 MB TEMPERATURES SHOULD BE IN THE +10-12 DEGREE RANGE WHICH WILL PROVIDE A PRETTY GOOD CAP. SUNDAY THROUGH WEDNESDAY: SUMMER TEMPERATURES AND DRY CONDITIONS LOOK TO BE ON TAP FOR MOST OF NEXT WEEK. H5 RIDGE WILL BE SETTING UP AND EXTENDING FROM THE DESERT SOUTHWEST INTO THE CENTRAL PLAINS. AT THE SURFACE, WILL SEE LEE TROFFING ACROSS THE HIGH PLAINS WHICH WILL GIVE GOOD SOUTHERLY FLOW THROUGH OUR FORECAST AREA. HIGH TEMPERATURES FOR NEXT WEEK SHOULD BE IN THE LOW TO MID 90S. THIS ALONG WITH THE SOUTH WINDS SHOULD DEFINITELY HELP IN GETTING FIELDS DRIED OUT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 84 64 83 / 70 40 50 20 HUTCHINSON 65 84 64 83 / 70 40 50 20 NEWTON 65 83 62 82 / 70 40 40 20 ELDORADO 65 83 62 82 / 70 50 40 20 WINFIELD-KWLD 67 83 64 83 / 70 50 50 30 RUSSELL 64 85 63 82 / 60 30 30 10 GREAT BEND 65 85 64 82 / 70 30 40 20 SALINA 63 84 62 83 / 50 40 30 20 MCPHERSON 64 84 62 83 / 60 40 40 20 COFFEYVILLE 67 81 61 83 / 70 60 40 30 CHANUTE 65 81 61 83 / 60 60 40 20 IOLA 64 81 61 83 / 50 60 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 15, 4:23 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT WED JUN 15 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 423 PM CDT WED JUN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT IN THE HIGH PLAINS AND PROPAGATE TO THE EAST AND SOUTHEASTEVENTUALLY AFFECTING CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH ANY AREAS THAT SEE HEAVY RAINFALL TONIGHT SINCE THE GROUND IS STILL SATURATED FROM RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CONVECTIVE COMPLEX MAY BE ONGOING EARLY THURSDAY IN SOUTH CENTRAL AND SOUTHEAST KANSAS, DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT UNTIL THE COMPLEX MOVES SOUTHEAST INTO OKLAHOMA. THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON ON THURSDAY AND AGAIN THURSDAY NIGHT THROUGHOUT CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. SOME HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM THAT DEVELOPS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING OR OVERNIGHT ACROSS CENTRAL AND SOUTH KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KETCHAM/BOWMAN
In the hours before
Special weather statement, Jun 15, 11:09 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1109 PM CDT WED JUN 15 2005 KSZ092-160445- SUMNER- 1109 PM CDT WED JUN 15 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLEARWATER TO VIOLA TO NORWICH TO 9 MILES NORTHWEST OF HARPER...AND MOVING EAST AT 55 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. COX
Special weather statement, Jun 15, 11:13 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1113 PM CDT WED JUN 15 2005 KSZ091-160500- HARPER- 1113 PM CDT WED JUN 15 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY... AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF ZENDA TO WALDRON...AND MOVING EAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. COX
Special weather statement, Jun 15, 11:21 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1121 PM CDT WED JUN 15 2005 KSZ069-160500- BUTLER- 1121 PM CDT WED JUN 15 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITEWATER TO 6 MILES WEST OF TOWANDA TO 5 MILES SOUTH OF HAYSVILLE...AND MOVING EAST AT 45 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. COX
Special weather statement, Jun 15, 11:35 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1135 PM CDT WED JUN 15 2005 KSZ093-160515- COWLEY- 1135 PM CDT WED JUN 15 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF POTWIN TO DOUGLASS TO 5 MILES SOUTH OF BELLE PLAINE...AND MOVING SOUTHEAST AT 40 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. COX
Local storm report, Jun 15, 11:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED JUN 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST UDALL 37.39N 97.12W
06/15/2005 63 MPH COWLEY KS LAW ENFORCEMENT
MEASURED WITH RADAR GUN.
&&
ADKSpecial weather statement, Jun 15, 11:50 PM CDT, 0 minutes before
KSZ032-033-047>051-067-082-091-160525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1150 PM CDT WED JUN 15 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 485 HAS BEEN CANCELLED FOR ALL OF CENTRAL AND MUCH OF SOUTH-CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 485 WHICH HAD BEEN IN EFFECT FOR CENTRAL KANSAS HAS BEEN CANCELLED. IN ADDITION...SEVERE THUNDERSTORM WATCH NUMBER 485 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTH-CENTRAL KANSAS: RENO, KINGMAN, AND HARPER COUNTIES. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 16 min |
| Jun 15, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 58 min |
| Jun 15, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 59 min |
| Jun 15, 10:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 39 min |
| Jun 15, 10:26 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| Jun 15, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.